This is the final part of a three part series (the first two are posted for me by user avisg - thank you avisg for your help in that!) This section will deal with what you can expect when going from a minimal (under 5 milligram dose) methadone dose to 0 dose and after.
Please note that I noticed most people tend to skip "Part One" of this series and I strongly suggest reading it along with the more medically useful, fact based Part II. People often underrate the emotional/ psychological side to this struggle and if you've been failing so far... it could help.
I found that when I reached a 2-3 milligram dose, the subtle withdrawal effects I was suffering lasted longer than the two weeks I'd previously mentioned. When dropping from three to two milligrams, the after effects lasted nearly a month.
Keep in mind that while easily bearable in the short term of a few days to a week, it can be straining over time. But it was nothing that can't be easily handled; I rarely had a sleepless night and at most suffered from a general edginess.
Out of worry about this sudden shift in length of minor withdrawal I changed tactics. Where before I dropped once a month, I waited two, even three months in between.
I was in no rush; I reasoned I'd comes this far, time was on my side.
I was on .25 milligrams for SIX MONTHS. (yes, 1/4 milligram).
There was no conscious decision in this. It was sheer laziness on my part. The status quo was working for me and I felt fine.
In fact, I would possibly be on that dose now, but a curious thing happened; I went into the clinic one day and they told me they needed to drug test me, as I had tested negative for all drugs, INCLUDING METHADONE.
I was rather startled, to say the least.
So I went home, thought about it... and the next day took nothing.
And I was fine.
and the same thing went for the day after that.
And the day after that.
Here is the theory I have based on the research I did prior to starting all this;
(I apologize in advance for terminology mistakes. it's been some time since I've thought of all this)
It is believed that part of the process of withdrawal is that neurotransmitters of opiates, those little "wells" that hold natural opiates in your brain grow and multiply to match the sudden influx of added synthetic opiates. These "wells" take a long time to shrivel and die once you remove the external source of synthetic opiates.
By staying at such an incredibly minimal dose of methadone for so long (six months) I provided the bare minimum synthetic opiate necessary to prevent withdrawals while this process took place AND my body cleansed itself of any additional residue of methadone in my system (muscles, bone, etc).
As a result, I managed to detox with minimal discomfort and NO PAWS side effects in the end when I stopped totally.
The only moment I had where I feared I was wrong was at roughly 8pm of the second day (36 hours later) when I became convinced i was starting to get sick (sinuses where clogging up and throat was getting scratchy. Early opiate withdrawal symptoms). ...but I took an antihistamine and it went away.
Which means it was either an allergy attack or my mind was playing tricks on me (the mind is a powerful tool for your own good or ill).
That was it.
All the clonidine and valium I had saved for a "worst case scenario" was unused and unneeded.
I know this seems incredible, but this is a case of "time heals all wounds".
I allowed time to do it's inevitable work on my body, and it did.
Keep in mind i can't swear if six months is neccessary. One, two, or three months may have worked just as well.
But Having done six months, I can't say. I do think I could have done the entire thing in a year (from 50 to 0), year and a half, as opposed to the two and a half I did... but I didn't so for those who want to try it in less time i'd say it would probably work.
If anyone has any questions, feel free to e-mail me.